Utah, 2025Drought in Utah, October 1 to 31, 2025
October 1 to 31, 2025 · NWS GJT · 6 events in 6 counties and zones
A dry end to September and a dry start to October kept drought conditions consistent across much of eastern Utah and western Colorado at the start of the month. However, the arrival of deep tropical moisture from the remnants of Tropical Storms Priscilla and Raymond helped to substantially improve drought conditions, especially across southwest Colorado.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry end to September and a dry start to October kept drought conditions consistent across much of eastern Utah and western Colorado at the start of the month. However, the arrival of deep tropical moisture from the remnants of Tropical Storms Priscilla and Raymond helped to substantially improve drought conditions, especially across southwest Colorado. In this region, drought was completely eradicated. Only portions of northeast Utah and northwest Colorado, where the deep tropical moisture did not reach, saw drought conditions persist more or less unchanged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 10:20 PM MST, 1 hour 40 minutes earlier. Its key messages:
- Isolated mountain showers will continue this afternoon with scattered showers over northeast Utah this evening as a weak shortwave trough moves through.
- Warmer and drier conditions return Wednesday through Friday, with temperatures climbing to 5-10 degrees above normal.
- A low pressure system moves through Friday night into Saturday, bringing cooler and wetter conditions with more widespread wetting rain with some light mountain snow, before conditions dry out again early next week.
Area forecast discussion, Sep 30, 10:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1120 PM MDT Tue Sep 30 2025
.KEY MESSAGES...
- Isolated mountain showers will continue this afternoon with
scattered showers over northeast Utah this evening as a weak
shortwave trough moves through.
- Warmer and drier conditions return Wednesday through Friday,
with temperatures climbing to 5-10 degrees above normal.
- A low pressure system moves through Friday night into
Saturday, bringing cooler and wetter conditions with more
widespread wetting rain with some light mountain snow, before
conditions dry out again early next week.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 247 PM MDT Tue Sep 30 2025
Breezy afternoon winds have mixed down to the surface with gusts
in the 20 to 35 mph range as a 60 kt jet streak associated with
a weak shortwave trough tracks across the area. Showers have
been isolated and very weak with limited forcing, more likely
producing gusty winds than wetting rain due to drier low levels.
Thunderstorm activity is more prevalent across northeast Utah
over the western Uintas and western Tavaputs, just to the west
of our CWA border. Expect this activity to become a bit more
prevalent across northeast Utah later this afternoon into the
early evening as this shortwave trough tracks over northeast
Utah into northwest Colorado before exiting tonight. Hi res CAMs
show convection lessening after sunset and ending by midnight.
Better chances of wetting rain look to occur this evening with
this activity over northeast Utah.
On Wednesday, drier conditions move in as a ridge of high
pressure builds across the area and lifts this jet northward.
Mostly sunny skies are expected on Wednesday with temperatures
warming up a bit to around 5 degrees above normal. Also, with
the jet north of the region, expect less wind than today due to
a decreased pressure gradient.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 247 PM MDT Tue Sep 30 2025
Brisk southwesterly flow returns to the region on Thursday.
This comes ahead of a digging trough working its way ashore out
west. Winds are expected to pick up Thursday and Friday, with
high temperatures 10 degrees in excess of October climatology.
Thursday remains a dry forecast, but some weak POP returns to
the terrain of the Uintas and San Juans on Friday afternoon.
This will be more isolated in nature before the best push of
PWAT arrives Friday evening and early Saturday. Widespread
showers and thunderstorms continue Friday night into Saturday as
the front arrives early Saturday morning. This will keep
afternoon highs suppressed and bring snow levels down to around
10000 feet. Mountain travelers, hunters, climbers, and leaf
peepers are advised to stay abreast of local forecasts on
Friday/Saturday as the front rolls through the region.
Significant snow accumulations are not expected, but cold and
wet conditions are likely to take the fun out of outdoor
activity. Afternoon highs on Saturday and Sunday will trend
around 15 degrees colder than Friday. Showers will linger north
of I-70 Sunday, along with the San Juans and Uncompahgre
Plateau. Southwesterly flow returns quickly in the progressive
pattern that models are keen to. This will warm things back up
on Monday and Tuesday to near normal conditions. Models keep the
wave train rolling early next week, bringing some additional
precipitation to the mountains Monday and Tuesday, as another
digging low over the Great Basin sends additional Pacific
moisture across the Four Corners.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1119 PM MDT Tue Sep 30 2025
Scattered showers and some low to midlevel clouds continue to
stream over the area this evening. The showers will taper off
over the next 2-4 hours, and ceilings will gradually lift. High
pressure building in tomorrow will promote clearing skies. Winds
will be light and terrain driven tonight, becoming southwesterly
during the day, with gusts up to 20 knots possible. VFR
conditions will prevail.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Sep 30, 2:18 AM MST, 21 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
318 AM MDT Tue Sep 30 2025
COZ001>014-017>023-UTZ022>025-027>029-010930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
318 AM MDT Tue Sep 30 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Showers and thunderstorms will be possible over the higher terrain of
the Divide this afternoon ahead of an approaching wave. As this wave
moves into northern Utah, the focus of activity will shift to
northeast Utah. The main threats will be gusty outflow winds, with a
lesser chance of brief heavy rain. Additionally, gusty southwest
winds are expected this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Drier and warmer conditions return Wednesday through Friday. The next
storm system moves in Saturday, bringing cooler temperatures and
potentially widespread preciptation. The highest elevations could see
some snow. Cooler and unsettled weather lingers into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Eastern Uinta Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
At the beginning of the month of October, the US Drought Monitor analyzed an area of Extreme (D3) Drought as covering roughly 60% of Utah Zone 023 - Eastern Uinta Mountains, with the remaining 40% under Severe (D2) Drought conditions. With the 10/14 Drought Monitor update, Extreme (D3) Drought coverage was reduced to 40%, with 60% of the zone under Severe (D2) Drought. No substantial changes were noted between this point and the end of the month.
Drought, Eastern Uinta Basin
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
At the beginning of the month of October, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions as covering roughly 1% of the zone, with 70% of the zone under severe (D2) Drought conditions, and the remaining 29% under Moderate (D1) Drought conditions. With the 10/14 Drought Monitor update, Extreme (D3) Drought was completely removed, with 95% of the zone now under Severe (D2) Drought conditions, with the remaining 5% under Moderate (D1) Drought conditions. With the 10/21 update, Severe (D2) Drought conditions were reduced to 15% coverage, with Moderate (D1) Drought conditions now covering 85% of the zone. No significant changes were noted between this point and the end of the month.
Drought, Tavaputs Plateau
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
At the beginning of the month of October, the US Drought Monitor analyzed an area of Extreme (D3) Drought as covering 60% of Utah Zone 025 - Tavaputs Plateau, with the remaining 40% under Severe (D2) Drought. With the 10/14 Drought Monitor update, significant improvements were noted. Extreme (D3) Drought was completely removed and Moderate (D1) Drought was introduced. Severe (D2) Drought now covered 95% of the zone, with 5% of the zone under Moderate (D1) Drought. With the 10/21 update, Severe (D2) Drought was reduced to 15%, and Moderate (D1) Drought was increased to 85% coverage. From this point through the end of the month, no significant changed were noted.
Drought, Grand Flat and Arches
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
At the beginning of the month of October, the US Drought Monitor analyzed an area of Extreme (D3) Drought covering roughly 90% of Utah Zone -27 - Grand Flat and Arches, with the remaining 10% under Severe (D2) Drought conditions. With the 10/14 update, significant improvements were noted. Extreme (D3) Drought conditions were reduced to 5% coverage, with Severe (D2) Drought increased to 95% of the zone. The 10/21 update saw the introduction of Moderate (D1) Drought conditions. The coverage of Extreme (D3) Drought conditions remained unchanged, but Severe (D2) Drought was reduced to 30% of the zone, with Moderate (D1) Drought now covering roughly 65% of the zone. No significant changes were noted from this point through the end of the month.
Drought, La Sal & Abajo Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
At the beginning of the month of October, the US Drought Monitor analyzed an area of Extreme (D3) Drought as covering roughly 5% of Utah Zone 028 - La Sal and Abajo Mountains, with the remaining 95% under Severe (D2) Drought conditions. Significant improvements were noted with the 10/14 Drought Monitor update. Extreme (D3) Drought conditions were removed and Moderate (D1) Drought conditions were introduced. Severe (D2) Drought conditions now covered roughly 75% of the zone, with the remaining 15% under Moderate (D1) Drought conditions. With the 10/21 update, Abnormally Dry (D0) conditions were introduced. Severe (D2) Drought was reduced to 20% coverage, with Moderate (D1) Drought covering 50% of the zone, and the remaining 30% under Abnormally Dry (D0) conditions. No substantial changes were noted between this point and the end of the month.
Drought, Canyonlands / Natural Bridges
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
At the beginning of the month of October, the US Drought Monitor analyzed an area of Extreme (D3) Drought covering roughly 15% of Utah Zone 029 - Canyonlands and Natural Bridges, with the remaining 85% under Severe (D2) Drought. With the 10/14 Drought Monitor update, Extreme (D3) Drought coverage was reduced to 10%, Severe (D2) Drought was reduced to 50% coverage, and Moderate (D1) Drought was introduced to cover the remaining 40% of the zone. With the 10/21 update, Abnormally Dry (D0) conditions were introduced. Extreme (D3) Drought coverage remained unchanged, but Severe (D2) Drought was reduced to 40%, Moderate (D1) Drought was reduced to 10%, and Abnormally Dry (D0) conditions covered the remaining 40%. There were no significant changes noted between this point and the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, October 1 to 19, 2025$78 million · 1 event
- Wildfire in Washington, October 1 to 30, 2025$56 million · 1 event
- Wildfire in Washington, October 1 to 17, 2025$25 million · 1 event
- Wildfire in Idaho, October 1 to 21, 2025$3.4 million · 1 event
- Drought in Missouri, October 1 to 31, 2025$370,000 · 28 events
- Wildfire in Washington, October 1 to 14, 2025$540,000 · 1 event
- Wildfire in Washington, October 1 to 17, 2025$200,000 · 1 event
- Drought in West Virginia, October 1 to 31, 202531 events
- Drought in Illinois, October 1 to 31, 202527 events
- Drought in Colorado, October 1 to 31, 202521 events
- Drought in Georgia, October 1 to 31, 202516 events
- Drought in New Mexico, October 1 to 31, 202516 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296843, 1296844, 1296845, 1296846, 1296847, 1296848.